MAUDE Adverse Event Report: CORDIS US CORP OUTBACK; CATHETER FOR CROSSING TOTAL OCCLUSIONS

CORDIS US CORP OUTBACK; CATHETER FOR CROSSING TOTAL OCCLUSIONS
Catalog Number OTB59120A
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/12/2024
Type of Reportable Event Malfunction
Event or Problem Description
As reported, the outback elite needle got jammed in device and would not advance.Once it did advance it came out through the side of catheter body above the area it was supposed to and not the end.The lesion was not treated successfully.There was no resistance or difficulty in removing the outback from the patient.There was no reported injury to the patient.The device was prepared as specified by the instructions for use (ifu), with no apparent damage noticed prior to use.All specified ports were flushed, followed by a 30-second pause and then flushed again using heparinized saline.Cannula actuation was verified outside of the patient, and the catheter was held in a straight orientation with no slack during preparation.The cannula and needle actuated smoothly, and the catheter was not coiled prior to insertion.The cannula tip was fully retracted, the handle deployment slide was locked in the proximal position, and there was no difficulty retracting the cannula back into the catheter during preparation.A one-to-one response to the nosecone was noted while rotating the rotating hemostatic valve, and there were no difficulties in advancing the outback over the guidewire or to the lesion.The user held onto the black handle while torquing the purple knob and encountered no resistance.The luer hub assembly was held during torquing, and the orientation of the ¿l¿ marker leg on the catheter was verified under fluoroscopy.The stored torque in the catheter shaft was released after proper positioning of the cannula tip, and the ¿lt¿ directional marker band was oriented toward the target site prior to handle actuation.The cannula was retracted before catheter withdrawal.The device is being returned.
 
Additional Manufacturer Narrative
This device is available for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.
 
Event or Problem Description
 
Additional Manufacturer Narrative
As reported, the outback elite needle got jammed in the device and would not advance.Once it did advance it came out through the side of catheter body above the area it was supposed to and not the end.The lesion was not treated successfully.There was no resistance or difficulty in removing the outback from the patient.There was no reported injury to the patient.The device was prepared as specified by the instructions for use (ifu), with no apparent damage noticed prior to use.All specified ports were flushed, followed by a 30-second pause, and then flushed again using heparinized saline.Cannula actuation was verified outside of the patient, and the catheter was held in a straight orientation with no slack during preparation.The cannula and needle actuated smoothly, and the catheter was not coiled prior to insertion.The cannula tip was fully retracted, the handle deployment slide was locked in the proximal position, and there was no difficulty retracting the cannula back into the catheter during preparation.A one-to-one response to the nosecone was noted while rotating the rotating hemostatic valve, and there were no difficulties in advancing the outback over the guidewire or to the lesion.The user held onto the black handle while torquing the purple knob and encountered no resistance.The luer hub assembly was held during torquing, and the orientation of the ¿l¿ marker leg on the catheter was verified under fluoroscopy.The stored torque in the catheter shaft was released after proper positioning of the cannula tip, and the ¿lt¿ directional marker band was oriented toward the target site prior to handle actuation.The cannula was retracted before catheter withdrawal.A non-sterile unit of product ¿outback elite 120cm re-entry¿ was received coiled inside of a clear plastic bag.The part was unpacked to perform the product evaluation.During, visual inspection the needle cannula was noted to be protruding through the shaft at 2.5 cm from the distal tip.The slider of the handle was returned set on the retraction position.No other outstanding details were observed.The unit functionally was tested by actuating the slider button back and forward, but the needle cannula is protruding through the shaft and impeding the retraction and deploying process.The perforated area on the shaft was inspected with a vision system to obtain a magnified image.The edges of the perforation presented evidence of elongations, fatigue lines, and plastic deformation.These types of damages are commonly caused by interaction of the material with a sharp object causing mechanical damage.Therefore, it is assumed the shaft was induced to a force with the needle cannula from the inside to the outside that exceeded the material yield strength prior to the perforation.The needle cannula presented with a bent condition on the tip.Fatigue lines, and plastic deformation were observed.These types of damages are commonly caused by an interaction of the material with a hard surface causing mechanical damage.Therefore, it is assumed that excessive pressure tension was applied to the needle cannula against the walls of the shaft from the inside to the outside that exceeded the material yield strength prior to the perforation.The complaint reported by the customer as ¿cannula/needle (outback only) ~deployment difficulty-through shaft¿ was confirmed, the handle slider was actuated to deploy the cannula and the needle cannula is protruding through the shaft impeding the normal retraction and deploying process.The needle of the cannula is presented with a kinked condition.The exact cause of these conditions could not be conclusively determined during the analysis.It is assumed that excessive tension was applied to the needle cannula against the walls of the shaft from the inside to the outside that exceeded the material yield strength prior to the perforation.Procedural or handling factors may have contributed to the event.Users are trained to inspect for signs of damage prior to and during use.Any product with damage is not to be used.Information for safety is provided in the products labeling with the intent to make the user aware of the risks.According to the instructions for use (ifu), although not intended as a mitigation of risk, ¿if strong resistance is felt during catheter manipulation/delivery, determine the cause of the resistance before proceeding further.Consider using a 3¿4 mm balloon at low atm to dilate points of resistance, as needed, along delivery track.If the cause cannot be determined, withdraw the outback® elite re-entry catheter.Excessive rotation, bending or kinking of the outback® elite re-entry catheter may affect its performance.Withdraw the outback® elite re entry catheter if it becomes excessively kinked.¿ based on the available information, there is no indication that the event is related to the device design or manufacturing process.Therefore, no preventative or corrective actions will be taken at this time.

Brand Name
OUTBACK
Common Device Name
CATHETER FOR CROSSING TOTAL OCCLUSIONS
Manufacturer (Section D)
CORDIS US CORP
14201 nw 60 avenue nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS US CORP.
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
santiago troncoso 808
juarez, chihuahua 
7863138372
MDR Report Key20385776
Report Number9616099-2024-00339
Device Sequence Number20842489
Product Code PDU
UDI-Device Identifier20705032067574
UDI-Public(01)20705032067574(17)260228(10)18291985
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K150836
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Expiration Date02/28/2026
Device Catalogue NumberOTB59120A
Device Lot Number18291985
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/26/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer11/18/2024
Initial Report FDA Received Date10/07/2024
Supplement Report FDA Received Date11/25/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/08/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OUTBACK
Patient Age77 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite